By Kathleen Doheny
MONDAY, May 21 (HealthDay News) -- The use of oral contraceptives by younger women or hormone therapy by older women may be linked with inflammatory bowel disease, new research indicates.
Birth control pills are associated with a higher risk for Crohn's disease, said researcher Dr. Hamed Khalili, a clinical and research fellow of gastroenterology at Massachusetts General Hospital in Boston. Crohn's causes inflammation of the lining and wall of the large or small intestine, or both. The lining can become so inflamed it bleeds.
Hormone replacement therapy taken by some women after menopause is linked with ulcerative colitis, the study found. It is a disease of the colon (large intestine) or rectum. It causes diarrhea, abdominal cramping and rectal bleeding.
Khalili presented the findings Sunday at the Digestive Disease Week meeting, in San Diego.
Of the two links they found, Khalili said, the association with birth control pills and Crohn's is the most relevant to patients.
That is especially true, he said, for long-term users. "If you took oral contraceptives for more than five years, you have a threefold increased risk of Crohn's disease," he said.
For the study in younger women, Khalili and his colleagues looked at about 233,000 women enrolled in the large U.S. Nurses Health Studies I and II.
He looked at data from the beginning of the first study, 1976, through 2008. He found 309 cases of Crohn's disease and 362 of ulcerative colitis.
He compared those who never used birth control pills to those who did. Current users had a nearly three times greater risk of Crohn's disease. Those who used birth control pills had no increased risk of getting ulcerative colitis compared with never-users.
In the second study, he looked at the data from nearly 109,000 women past menopause. They were enrolled in the Nurses Health Study that began in 1976.
He followed them through 2008. He found 138 cases of Crohn's disease and 138 of ulcerative colitis.
Those on hormone therapy had a 1.7 times higher risk of ulcerative colitis, compared to never-users. No link was found with Crohn's disease.
While the studies uncovered an association between the hormone-based therapies and digestive problems, it did not prove a cause-and-effect relationship.
Still, how to explain the apparent connections? "We probably don't have a clear mechanism," Khalili said.
In animal studies, he said, researchers have found that the colon is more vulnerable to inflammation when estrogen is given. It changes the permeability of the colon, he explained.
The link is probably of more concern in younger women, said Dr. David Bernstein, a gastroenterologist and chief of hepatology at North Shore University Hospital in Manhasset, N.Y.
In the study of older women, "the risk may be present, but it seems to be quite small," he said. The link appears stronger, he said, for oral contraceptive use and Crohn's disease.
Older women on hormone therapy probably do not need to be concerned, Bernstein said. More research may clarify that link.
However, "younger women on oral contraceptives need to be told that there is an increased risk," he added.
Khalili agreed. He said women on birth control pills who have a strong family history of IBD should especially be made aware of the research finding a link. A link is not a cause-and-effect relationship, but simply an association.
Still, he said, they should be aware, in case they want to pick another form of birth control.
Digestive Disease Week is jointly sponsored by four societies: the American Association for the Study of Liver Diseases, the American Gastroenterological Association Institute, the American Society for Gastrointestinal Endoscopy and the Society for Surgery of the Alimentary Tract.
A co-author on both studies reports consulting work for Pfizer, Millennium Pharmaceuticals and Bayer AG.
Because this research was presented at a medical meeting, the data and conclusions should be viewed as preliminary until published in a peer-reviewed journal.
To learn more about inflammatory bowel disease, visit the American Gastroenterological Association..
SOURCES: Hamed Khalili, M.D., M.P.H., clinical and research fellow, gastroenterology, Massachusetts General Hospital, Boston; David Bernstein, M.D., gastroenterologist and chief, hepatology, North Shore University Hospital, Manhasset, N.Y.; May 20, 2012, presentation, Digestive Disease Week meeting, San Diego
Copyright © 2012 HealthDay. All rights reserved.
|Previous: Severe Gum Disease, Impotence May Be Linked||Next: Could Compound in Artificial Sweeteners Worsen Crohn's Disease?|
Reader comments on this article are listed below. Review our comments policy.
Submit your opinion:
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community